If you’ve ever experienced heart palpitations — the feeling that your heart skipped a beat or is beating too hard or fast — you know it can be unnerving.
Could it be that you have had one too many cups of coffee? Probably not and you might want to see your doctor to find the true culprit.
“Large human studies have not shown that too much caffeine causes arrhythmias, even though the symptoms of too much caffeine can feel similar,” said Dr. Litsa Konstance Lambrakos, who specializes in cardiac electrophysiology at the University of Miami Health System.
Research has shown that substances such as alcohol and the over consumption of energy drinks can trigger episodes of atrial fibrillation and other arrhythmias. But “the verdict on caffeine is still out,” she adds.
Is it something serious?
The cause of an irregular heartbeat, or arrhythmia, could be an isolated problem, stress or an underlying heart condition. One of the most common arrhythmias that frequently goes undetected, but can lead to serious complications, is atrial fibrillation (AFib).
If your heart feels like it is pounding out of your chest and you are experiencing episodes of palpitations, see your doctor. Through a physical exam, an EKG or a heart monitor, your physician can help confirm or rule out an arrhythmia like AFib.
With AFib, the heart’s two upper chambers (atria) contract very fast and irregularly. The condition causes blood to pool in the atria, which can allow a clot to form inside the heart. This clot can then travel to other parts of the body including the brain, which can cause a stroke.
Sometimes stroke is the first real sign of AFib. Other symptoms include dizziness, lightheadedness, and palpitations caused by the increased heart rate.
See your doctor immediately if you are experiencing additional signs of an arrhythmia or cardiac condition, which include shortness of breath, fatigue, weakness, chest pain, fainting, and confusion.
“You don’t want to miss signs of a cardiac problem that could lead to a dangerous outcome, such as a stroke,” Dr. Lambrakos said.